MSD Manual

Please confirm that you are a health care professional

Loading

Disorders of Neuromuscular Transmission

(Neuromuscular Junction Disorders)

By

Michael Rubin

, MDCM, New York Presbyterian Hospital-Cornell Medical Center

Last full review/revision Sep 2019| Content last modified Sep 2019
Click here for Patient Education
NOTE: This is the Professional Version. CONSUMERS: Click here for the Consumer Version

Disorders of neuromuscular transmission affect the neuromuscular junction; they commonly cause fluctuating fatigue and muscle weakness with no sensory deficits.

Disorders of neuromuscular transmission may involve

  • Postsynaptic receptors (eg, in myasthenia gravis)

  • Presynaptic release of acetylcholine (eg, in botulism)

  • Breakdown of acetylcholine within the synapse (eg, due to drugs or neurotoxic chemicals)

Some disorders that affect other areas of the body primarily (eg, stiff-person syndrome, Isaacs syndrome) have neuromuscular manifestations.

Eaton-Lambert syndrome

Eaton-Lambert syndrome is due to impaired acetylcholine release from presynaptic nerve terminals.

Botulism

Also due to impaired release of acetylcholine from presynaptic nerve terminals, botulism develops when toxin produced by Clostridium botulinum spores irreversibly binds to a specific receptor (synaptotagmin II) on the presynaptic terminal cholinergic nerve endings. The result is severe weakness, sometimes with respiratory compromise and difficulty swallowing. Other systemic symptoms may include mydriasis, dry mouth, constipation, urinary retention, and tachycardia due to unopposed sympathetic nervous system activity (anticholinergic syndrome). These systemic findings are absent in myasthenia gravis.

In botulism, electromyography (EMG) detects a mild decremental response to low-frequency (2- to 3-Hz) repetitive nerve stimulation but a pronounced incremental response after 10 seconds of exercise or with rapid (50-Hz) repetitive nerve stimulation.

Drugs or toxic chemicals

Cholinergic drugs, organophosphate insecticides, and most nerve gases (eg, sarin) block neuromuscular transmission by excessive acetylcholine action that depolarizes postsynaptic receptors. Miosis, bronchorrhea, abdominal cramps, diarrhea, and myasthenic-like weakness (cholinergic syndrome) result.

Aminoglycoside and polypeptide antibiotics decrease presynaptic acetylcholine release and sensitivity of the postsynaptic membrane to acetylcholine. At high serum levels, these antibiotics may increase neuromuscular block in patients with latent myasthenia gravis. Long-term penicillamine treatment may cause a reversible syndrome that clinically and electromyographically resembles myasthenia gravis. Excessive magnesium orally or IV (with blood levels approaching 8 to 9 mg/dL [4 to 4.5 mmol/L]) can also induce severe weakness resembling a myasthenic syndrome. Immune checkpoint inhibitors (eg, ipilimumab, nivolumab, pembrolizumab), a class of anticancer drugs, have immune-related adverse effects in < 1% of patients; however, these adverse effects (which include myasthenia gravis) continue to be reported.

Treatment consists of eliminating the drug or toxic chemical and providing necessary respiratory support and intensive nursing care. Atropine 0.4 to 0.6 mg orally 3 times a day decreases bronchial secretions in patients with cholinergic excess. Higher doses (eg, 2 to 4 mg IV every 5 minutes) may be necessary for organophosphate insecticide or nerve gas poisoning.

Click here for Patient Education
NOTE: This is the Professional Version. CONSUMERS: Click here for the Consumer Version
Professionals also read

Also of Interest

Videos

View All
How to do the Cerebellar Examination
Video
How to do the Cerebellar Examination
3D Models
View All
Basal Ganglia: Regional Dissection
3D Model
Basal Ganglia: Regional Dissection

SOCIAL MEDIA

TOP